Illinois, 2025Damaging Wind in Illinois, June 25, 2025
June 25, 2025 · NWS ILX · 1 event in 1 county or zone
A seasonably hot and humid airmass across central Illinois resulted in high instability, but weak shear favored short-lived thunderstorms that were prone to collapsing and producing strong wind gusts. An outflow boundary helped initiate scattered thunderstorms during the afternoon and evening of Wednesday, June 25th, one of which produced a damaging microburst in Shelby County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A seasonably hot and humid airmass across central Illinois resulted in high instability, but weak shear favored short-lived thunderstorms that were prone to collapsing and producing strong wind gusts. An outflow boundary helped initiate scattered thunderstorms during the afternoon and evening of Wednesday, June 25th, one of which produced a damaging microburst in Shelby County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 25, 1:47 PM CST, 3 hours 6 minutes earlier. Its key messages:
- Heat wave that started this past weekend continues into this weekend over central and southeast IL. The highest heat index readings of 100 to 108 degrees will occur this afternoon and Thursday afternoon, but will remain in the upper 90s to around 100 degrees through Sunday afternoon.
- Thunderstorm chances will be fairly isolated into mid evening and again Thursday afternoon and evening (20-40% areal coverage), but will increase markedly by Friday into Saturday and again Monday as a cold front moves into Illinois.
Area forecast discussion, Jun 25, 1:47 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
247 PM CDT Wed Jun 25 2025
.KEY MESSAGES...
- Heat wave that started this past weekend continues into this
weekend over central and southeast IL. The highest heat index
readings of 100 to 108 degrees will occur this afternoon and
Thursday afternoon, but will remain in the upper 90s to around
100 degrees through Sunday afternoon.
- Thunderstorm chances will be fairly isolated into mid evening
and again Thursday afternoon and evening (20-40% areal
coverage), but will increase markedly by Friday into Saturday
and again Monday as a cold front moves into Illinois.
&&
.DISCUSSION...
Issued at 245 PM CDT Wed Jun 25 2025
Isolated to scattered convection had fired up over central IL
past few hours and currently focused north of I-70 and south of
I-80. A large outflow boundary was spreading southward from
Lincoln area into nearby counties and seeing a few isolated cells
developing along it between Bloomington and Farmer City. Very
unstable air mass in place with MLCapes 2500-3000 j/kg and SB
CAPES of 3500-4500 j/kg and topping 5000 j/kg over parts of
central and southeast Iowa. Wind shear is weak over IL with Bulk
Shear of 30 kts or higher north of IL over WI. Main synoptic
frontal boundary was in far northeast IL into southern MN and
extending to 1014 mb low pressure in se SD. Temps were in the low
to mid 90s outside of thunderstorms (except lower 80s at rain
cooled Galesburg and Lacon) while heat indices were 99-106F at 230
pm. The cells are pulsey type and could briefly become strong to
potentially severe for wind gusts along with locally heavy rains
of 1-2 inches per hour (tropical air mass has PW values of 1.8-2
inches). SPC day1 outlook has marginal risk of severe storms over
central and northern IL from Macomb to Decatur to Terre Haute
northward until sunset.
The frontal boundary should mostly stay north of IL through Thu
night as low pressure moves east of Green Bay by sunrise Fri. The
better chances of convection will be focused north of CWA along
with stronger risk of severe storms. Our weather on Thursday
should be similar to today with isolated to scattered convection
Thu afternoon into Thu evening. SPC Day2 has marginal risk of
severe storms for damaging winds from Quincy to Lincoln to
Danville north on Thu afternoon/early Thu evening along with
locally heavy rains possible again. Lows overnight in the mid 70s
with highs Thu similar to today's in the low to mid 90s. This
combined with dewpoints in the low to mid 70s to give peak heat
indices of 100-108F again Thu afternoon. We continued the heat
advisory for CWA (except far northern 3 counties of Knox, Stark
and Marshall) through 7 pm Thu and may need to be extended into
Friday for southeast IL counties.
Cold front to push se into IL river valley Friday morning and a
boundary pushing into southeast IL by Fri evening. This will bring
increased chances of convection Fri especially Fri afternoon.
Highs Fri in the mid to upper 80s over the IL river valley and
lower 90s in eastern IL and possibly near 95F in Lawrenceville and
heat indices reaching near 100F or higher. Areas from Champaign
to Shelbyville se may need to have heat advisory extended through
Fri afternoon and will depend on evolution of convection with
frontal boundary movement.
Still a good chance of convection on Saturday though best chances
of convection starting to shift into southeast IL by late Saturday
and Sat night. Highs Sat in the upper 80s to around 90F with
afternoon heat indices in the mid 90s to near 100F. Tropical air
mass to linger over central/se IL this weekend along with
continued chances of convection especially during afternoon and
early evening hours. Highs in the lower 90s Sunday with afternoon
heat indices around 100F or higher. So we will likely need to
monitor possible heat advisory headline or a special weather
statement.
A stronger cold front to push se into IL on Monday and likely
brings convection chances along with the risk of strong to severe
storms. Convection chances shift southeast on Tue with 20-30% pops
from I-72 south, chance pops se of I-70. Drier and a bit cooler
and less humid conditions Tue night and Wed as temps and humidity
levels return to more normal early summer levels.
07
&&
.AVIATION... (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1245 PM CDT Wed Jun 25 2025
Isolated to scattered showers and thunderstorms have developed in
past hour over central IL, especially from I-55 east and tracking
slowly ENE in a very unstable tropical air mass with SB CAPES of
3500-4500 j/kg, and PW values of 1.8-1.9 inches. Continued prob30
of TS this afternoon and early evening until 00-01Z for MVFR
conditions possible (and possibly lower vsby conditions if heavier
rains move in. Could also be gusty winds over 30 kts with any
thunderstorms this afternoon. Otherwise fairly light SSW to SW
gradient winds less than 10 kts next 24 hours over central IL
airports. Diurnally driven cumulus cloud field with scattered to
broken bases of 3-5k ft to diminish after sunset and redevelop by
late Thu morning, with isolated convection again possible Thu
afternoon.
07
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT Thursday for ILZ029-031-036>038-
040>057-061>063-066>068-071>073.
&&
Hazardous weather outlook, Jun 25, 1:18 PM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
218 PM CDT Wed Jun 25 2025
ILZ027>031-036>038-040>057-061>063-066>068-071>073-261930-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
218 PM CDT Wed Jun 25 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Tonight.
Scattered thunderstorms are possible through this evening. A few
of these storms could become strong to severe with damaging wind
gusts the primary concern.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A persistent stretch of hot and humid weather continues through
Thursday. High temperatures will peak in the low to mid 90s with
afternoon heat indices ranging from 95 to 105. The prolonged nature
of the heat, and lack of nocturnal cooling, will increase the risk
for heat-related illness, especially for those without effective
cooling or hydration.
Daily chances for afternoon and evening scattered thunderstorms will
be possible through the weekend. An isolated severe thunderstorm is
possible mainly north of a Quincy to Champaign line Thursday. The
primary hazard will be damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through this evening.
Expected storm motion is toward the east-northeast at around 25 mph.
NMA
Thunderstorm Wind, Shelby
- When
- June 25, 4:53 PM CST to 4:58 PM CST
- Where
- Shelby County, 0.87 mi NW of Trowbridge
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.310, -88.530
Several large trees were blown down or completely uprooted by a suspected thunderstorm microburst.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 25 to 28, 20254 deaths · 3 events
- Tornado and Hail in Georgia, June 25 to 26, 2025$103,000 · EF1 · 56 events
- Tornadoes and Damaging Winds in Minnesota, June 25, 2025$227,000 · EF1 · 9 events
- Tornado and Hail in Florida, June 25, 2025$250,000 · EF1 · 3 events
- Hail and Damaging Winds in North Carolina, June 25, 2025$111,000 · 1 in hail · 33 events
- Damaging Winds in Alabama, June 25, 2025$133,000 · 65 kt wind · 19 events
- Damaging Winds in Virginia, June 25, 2025$84,000 · 61 kt wind · 22 events
- Flash Flooding in Pennsylvania, June 25 to 28, 2025$121,000 · 13 events
- Damaging Wind and Lightning Strike in Texas, June 25, 2025$201,000 · 2 events
- Damaging Winds in Maryland, June 25, 2025$87,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in Georgia, June 25 to 27, 2025$48,000 · 1 in hail · 21 events
- Hail and Damaging Winds in Alabama, June 25, 2025$54,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261371.